Modelling non-stationary gene regulatory processes with a non-homogeneous Bayesian network and the allocation sampler

Grzegorczyk, M., Husmeier, D. , Edwards, K.D., Ghazal, P. and Millar, A.J. (2008) Modelling non-stationary gene regulatory processes with a non-homogeneous Bayesian network and the allocation sampler. Bioinformatics, 24(18), pp. 2071-2078. (doi:10.1093/bioinformatics/btn367)

Full text not currently available from Enlighten.

Abstract

Method: The objective of the present article is to propose and evaluate a probabilistic approach based on Bayesian networks for modelling non-homogeneous and non-linear gene regulatory processes. The method is based on a mixture model, using latent variables to assign individual measurements to different classes. The practical inference follows the Bayesian paradigm and samples the network structure, the number of classes and the assignment of latent variables from the posterior distribution with Markov Chain Monte Carlo (MCMC), using the recently proposed allocation sampler as an alternative to RJMCMC.

Results: We have evaluated the method using three criteria: network reconstruction, statistical significance and biological plausibility. In terms of network reconstruction, we found improved results both for a synthetic network of known structure and for a small real regulatory network derived from the literature. We have assessed the statistical significance of the improvement on gene expression time series for two different systems (viral challenge of macrophages, and circadian rhythms in plants), where the proposed new scheme tends to outperform the classical BGe score. Regarding biological plausibility, we found that the inference results obtained with the proposed method were in excellent agreement with biological findings, predicting dichotomies that one would expect to find in the studied systems.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Husmeier, Professor Dirk
Authors: Grzegorczyk, M., Husmeier, D., Edwards, K.D., Ghazal, P., and Millar, A.J.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Statistics
Journal Name:Bioinformatics
ISSN:1367-4803
ISSN (Online):1460-2059

University Staff: Request a correction | Enlighten Editors: Update this record